COVID-19: Man paralysed and unable to close his eye after receiving Pfizer vaccine

By Lokmat English Desk | Published: July 21, 2021 02:30 PM2021-07-21T14:30:00+5:302021-07-21T14:30:00+5:30

Next

A 61-year old British citizen face was left paralysed and he was unable to close one of his eyes after having the Pfizer Covid vaccine.

The 61-year-old Brit suffered the side effect after both his first and second shot.

Therefore doctors writing in the British Medical Journal said the repeated occurence “strongly suggests” the Pfizer jab was the cause of his condition.

He was diagnosed with Bell’s palsy - temporary weakness or paralysis of the muscles in the face that can be caused by viruses.

It can be treated and most people make a full recovery in nine months. But sometimes it can take longer or be permanent, the NHS says.

It’s the first time medics have described a case with two separate episodes of face paralysis shortly after two Covid vaccine doses.

There have been occasions where people have suffered Bell’s palsy after just one jab of either the Pfizer, Moderna and Oxford/AstraZeneca vaccine.

In clinical trials, four cases of Bell’s palsy were seen in volunteers who got the Pfizer jab, three in Moderna and three in AstraZeneca.

One person who got a fake placebo jab in the Moderna trial got Bell’s palsy, and three in the AstraZeneca study. No one in the placebo group of the Pfizer jab got the condition.

The case report was led by Dr Abigail Burrows, an ear nose and throat specialist at Royal Surrey County Hospital NHS Foundation Trust, Guildford, Surrey.

The team described how the Caucasian man, who has been kept anonymous, first suffered the complication on the right side of his face five hours after receiving his first dose of the Pfizer vaccine.

He attended the emergency department unable to close his left eye properly or move the left side of his forehead.

A diagnosis of Bell’s palsy was given and, after routine bloods and a CT head scan showed nothing of concern, the man was discharged with a course of steroids, and the facial nerve palsy completely resolved. He then experienced a more severe episode of Bell’s palsy on the left side of his face two days after receiving the second dose, which came six weeks after the first.The symptoms included dribbling, difficulty swallowing and inability to fully close his left eye.